Alert archive / Virginia / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 73, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 6, 2025, 5:07 PM EDT for Buckingham County, Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 6, 2025, 5:07 PM EDT (21:07 UTC)
- Expired
- Jun 6, 2025, 5:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Buckingham County, VA
The radar
The Norfolk radar (KAKQ), 150 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 254 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 768 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 1:53 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Jun 6, 1:53 PM EDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 153 PM EDT Fri Jun 6 2025 .SYNOPSIS... A stalling frontal boundary slowly pushing into the region tonight and Saturday will bring daily rain and thunderstorm chances for much of the area through at least Tuesday before a stronger cold front passes through the area Tuesday. This cold front is expected to be followed by surface high pressure, which should return dry weather to the region through the end of the work week. && .NEAR TERM /THROUGH TONIGHT/... As of 100 PM EST Friday... Key Messages: 1) Multiple rounds of showers and possibly strong to severe thunderstorms possible Saturday. 2) Low clouds and Fog could linger through midday for many on Saturday. Saturday's forecast continues to bring some question marks with it as timing of convection tonight and overnight will play a large role in the afternoon and evening development of thunderstorms across the area on Saturday. The passage of an upper level shortwave during the late overnight and early morning hours on Saturday may also lead to lingering cloud debris from a dying MCS that is currently located across OK/AR. Most CAM guidance seems to keep around this lingering cloud debris from the aforementioned MCS, and light shower activity through the mid morning hours. This will essentially scuttle any meaningful development of instability across the area by Saturday afternoon, that storm coverage and intensity may be on the light side compared to what was initially expected. Current mean HREF guidance has around 500-1000 J/Kg of SBCAPE for a majority of the area Saturday through the peak heating, with the Piedmont and northern NC closer to that 1000 J/Kg level. While this may deplete chances for storm development across most areas north of the VA/NC border, there is a chance that NW North Carolina and the NC Piedmont may have some severe storm threat late Saturday as a mid to upper level vorticity maxima traversing into either SW Virginia/western NC per the GFS or central Tennessee per the ECMWF by 00Z could bring this chance of storm development if the GFS solution were to occur. If the GFS' solution does occur where this mid level feature arrives faster in the evening, it may be able to take advantage of an area that may not have dealt with lingering cloud debris and remnant outflow boundaries across northern North Carolina. With The uncertainty in overnight and early morning cloud debris from remnant thunderstorms, this will directly effect temperatures across the area, with wide ranges possible for Saturday. Areas west of the Blue Ridge are expected to see highs in the mid to upper 70s, but pockets could see highs in the low 70s if cloud cover lingers. Areas east of the Blue Ridge are expected to see temperatures in the low to mid 80s, with a greater chance of seeing breaks in the clouds throughout the day. Lows Saturday morning will generally start in the low to mid 60s west of the Blue Ridge, and mid to upper 60s east of the Blue Ridge. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 120 PM EDT Friday... Key Messages: 1) Confidence is high for chances of showers and thunderstorms continuing into early next week. 2) Temperatures will stay above normal during this period. An unsettled weather pattern will persist through the remainder of the weekend and into early next week. Several upper level shortwave troughs should spiral eastward across the Ohio River Valley. With plentiful heat and moisture available, chances of showers and thunderstorms will continue during this time period. The models hint at one of these shortwave troughs crossing the Appalachian Mountains on Sunday to focus more lift for convection. A marginal risk of severe weather exists for Sunday afternoon and evening due to notable instability present in the model soundings. After a brief lull in convective activity during Sunday night into early Monday, more showers and thunderstorms may develop across the mountains towards Monday evening and Monday night as another upper level shortwave trough approaches from the west. Details remain too murky in the models to offer an idea on the potential for severe weather risk during Monday evening. However, temperatures may rise a few degrees on Monday with most locations witnessing highs in the 80s, which could offer more instability available for any storms. Overall, temperatures will stay above normal during this period. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 120 PM EDT Friday... Key Messages: 1) Confidence is moderate for more chances of showers and thunderstorms on Tuesday. 2) High pressure may bring drier conditions during Wednesday and Thursday north of Route 460. Tuesday may continue the chances of showers and thunderstorms as an upper level shortwave trough crosses over the Appalachian Mountains. A cold front will shove the moisture southward by Wednesday but stall somewhere across the Southeast, while high pressure builds across northern Virginia. Drier conditions may take hold north of Route 460 during Wednesday and Thursday, but locations to the south still might face a low chance of showers and thunderstorms each afternoon. By Friday, high pressure to the north could weaken and allow the stalled frontal boundary to edge closer to North Carolina and spark a higher chance of afternoon convection. Temperatures should remain near to above normal for this time of year. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 100 PM EDT Friday... Shower and thunderstorm activity is already getting initiated across West Virginia this afternoon, these storms will likely push east throughout the remainder of afternoon and evening, with most activity remaining west of the Blue Ridge. As these storms progress east, they will likely lead to brief MVFR to IFR restrictions at BLF, LWB, BCB, and ROA through the afternoon and evening if they enter near these terminals. These restrictions should remain brief; however, overnight moisture left behind from the storms combined with a possible dying MCS producing lingering shower activity through the late overnight and early morning hours may produce a prolonged period of MVFR to LIFR CIGs and VSBYs at all terminals except DAN. These restrictions should dissipate for terminals east of the Blue Ridge first before slowly lifting for terminals west of the Blue Ridge. This left over cloud debris may lead to suppressed storm activity for Saturday afternoon just beyond the end of this TAF period for terminals west of the Blue Ridge. Regardless, current CAM guidance maintains at least MVFR to IFR CIGs and VSBYs at BLF and LWB through the end of the TAF period on Saturday, while a slow progression towards VFR occurs at BCB and ROA throughout the late morning hours. EXTENDED AVIATION OUTLOOK... Daily chances of morning rain showers from lingering thunderstorm activity pushing into the area combined with daily chances for afternoon showers and thunderstorms will lead to high chances for sub-VFR conditions on Sunday, Monday and Tuesday before a much stronger cold front pushes into the area and high pressure returns by Wednesday. This will bring the return of VFR conditions at nearly all terminals. With moisture lingering in the area through the end of the weekend and into the beginning of the work week, valley fog and low CIGs look possible as well each morning. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...EB NEAR TERM...EB SHORT TERM...PW LONG TERM...PW AVIATION...EB
Hazardous weather outlook, Jun 6, 2:03 PM EDT, 3 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 203 PM EDT Fri Jun 6 2025 VAZ007-009>014-017>020-022>024-033>035-045>047-WVZ042>044-507-508- 071815- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Floyd-Craig- Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Franklin-Bedford- Amherst-Campbell-Appomattox-Buckingham-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 203 PM EDT Fri Jun 6 2025 This Hazardous Weather Outlook is for central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. There is a Marginal Risk (level 1 of 5) of severe weather this afternoon and evening. The main threat will be damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a Marginal Risk (level 1 of 5) of severe weather on Saturday and Sunday afternoon. The main threat will be damaging winds both days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>006-018>020-VAZ015-016-032-043-044-058-059-071815- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Grayson-Carroll-Patrick-Henry-Pittsylvania-Halifax-Charlotte- 203 PM EDT Fri Jun 6 2025 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and southwest Virginia. .DAY ONE...This afternoon and tonight. There is a Marginal Risk (level 1 of 5) of severe weather this afternoon and evening. The main threat will be damaging winds. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a Slight Risk (level 2 of 5) for severe weather Saturday afternoon. There is a Marginal Risk (level 1 of 5) of severe weather Sunday afternoon. The main threat will be damaging winds both days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 6, 4:37 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
437 PM EDT Fri Jun 6 2025
VAZ047-062100-
Buckingham VA-
437 PM EDT Fri Jun 6 2025
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHEASTERN BUCKINGHAM COUNTY THROUGH 500 PM EDT...
At 437 PM EDT, Doppler radar was tracking a strong thunderstorm over
Buckingham, moving southeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Buckingham...
Dillwyn...
Toga...
and Andersonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
&&
LAT...LON 3746 7838 3741 7859 3755 7864 3760 7850
3748 7836
TIME...MOT...LOC 2037Z 326DEG 11KT 3752 7854
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CDGSpecial weather statement, Jun 6, 5:02 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
502 PM EDT Fri Jun 6 2025
VAZ047-062130-
Buckingham VA-
502 PM EDT Fri Jun 6 2025
...A STRONG THUNDERSTORM WILL IMPACT
SOUTHEASTERN BUCKINGHAM COUNTY THROUGH 530 PM EDT...
At 501 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dillwyn, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dillwyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3737 7845 3747 7856 3759 7846 3752 7833
TIME...MOT...LOC 2101Z 321DEG 19KT 3746 7846
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JCBThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 4:37 PM EDT | Special Weather Statement | RNK | Buckingham | 23 min |
| Jun 6, 5:02 PM EDT | Special Weather Statement | RNK | Buckingham | 28 min |
| Jun 6, 5:46 PM EDT | Special Weather Statement | RNK | Halifax | 29 min |
| Jun 6, 6:14 PM EDT | Special Weather Statement | RNK | Halifax | 31 min |
| Jun 6, 7:11 PM EDT | Special Weather Statement | RNK | City of Danville | 34 min |
| Jun 6, 7:56 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 34 min |
| Jun 6, 7:45 PM EDT | Severe Thunderstorm Warning | RNK | Surry, Yadkin | 60 min |
| Jun 6, 6:44 PM EDT | Special Weather Statement | RNK | Greenbrier | 31 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.